Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 050, 18 pages      arXiv:1711.05842
Contribution to the Special Issue on Modular Forms and String Theory in honor of Noriko Yui

Evaluation of Certain Hypergeometric Functions over Finite Fields

Fang-Ting Tu a and Yifan Yang b
a) Department of Mathematics, 303 Lockett Hall, Louisiana State University, Baton Rouge, LA 70803, USA
b) Department of Mathematics, National Taiwan University and National Center for Theoretical Sciences, Taipei, Taiwan 10617, ROC

Received November 17, 2017, in final form May 09, 2018; Published online May 19, 2018

For an odd prime $p$, let $\phi$ denote the quadratic character of the multiplicative group ${\mathbb F}_p^\times$, where ${\mathbb F}_p$ is the finite field of $p$ elements. In this paper, we will obtain evaluations of the hypergeometric functions $ {}_2F_1\left(\begin{matrix} \phi\psi & \psi\\ & \phi \end{matrix};x\right)$, $x\in {\mathbb F}_p$, $x\neq 0, 1$, over ${\mathbb F}_p$ in terms of Hecke character attached to CM elliptic curves for characters $\psi$ of ${\mathbb F}_p^\times$ of order $3$, $4$, $6$, $8$, and $12$.

Key words: hypergeometric functions over finite fields; character sums; Hecke characters.

pdf (428 kb)   tex (22 kb)


  1. Ahlgren S., Ono K., A Gaussian hypergeometric series evaluation and Apéry number congruences, J. Reine Angew. Math. 518 (2000), 187-212.
  2. Ahlgren S., Ono K., Modularity of a certain Calabi-Yau threefold, Monatsh. Math. 129 (2000), 177-190.
  3. Ahlgren S., Ono K., Penniston D., Zeta functions of an infinite family of $K3$ surfaces, Amer. J. Math. 124 (2002), 353-368.
  4. Barman R., Kalita G., Certain values of Gaussian hypergeometric series and a family of algebraic curves, Int. J. Number Theory 8 (2012), 945-961, arXiv:1208.0495.
  5. Barman R., Kalita G., Elliptic curves and special values of Gaussian hypergeometric series, J. Number Theory 133 (2013), 3099-3111.
  6. Berndt B.C., Evans R.J., Williams K.S., Gauss and Jacobi sums, Canadian Mathematical Society Series of Monographs and Advanced Texts, John Wiley & Sons, Inc., New York, 1998.
  7. Evans R., Greene J., Clausen's theorem and hypergeometric functions over finite fields, Finite Fields Appl. 15 (2009), 97-109.
  8. Evans R., Greene J., Evaluations of hypergeometric functions over finite fields, Hiroshima Math. J. 39 (2009), 217-235.
  9. Evans R., Lam F., Special values of hypergeometric functions over finite fields, Ramanujan J. 19 (2009), 151-162.
  10. Frechette S., Ono K., Papanikolas M., Gaussian hypergeometric functions and traces of Hecke operators, Int. Math. Res. Not. 2004 (2004), 3233-3262.
  11. Fuselier J.G., Hypergeometric functions over finite fields and relations to modular forms and elliptic curves, Ph.D. Thesis, Texas A&M University, 2007.
  12. Fuselier J.G., Hypergeometric functions over ${\mathbb F}_p$ and relations to elliptic curves and modular forms, Proc. Amer. Math. Soc. 138 (2010), 109-123, arXiv:0805.2885.
  13. Fuselier J.G., Traces of Hecke operators in level 1 and Gaussian hypergeometric functions, Proc. Amer. Math. Soc. 141 (2013), 1871-1881, arXiv:1109.3362.
  14. Fuselier J.G., Long L., Ramakrishna R., Swisher H., Tu F.-T., Hypergeometric functions over finite fields, arXiv:1510.02575.
  15. Goodson H., Hypergeometric properties of genus 3 generalized Legendre curves, J. Number Theory 186 (2018), 121-136, arXiv:1705.02404.
  16. Greene J., Hypergeometric functions over finite fields, Trans. Amer. Math. Soc. 301 (1987), 77-101.
  17. Greene J., Stanton D., A character sum evaluation and Gaussian hypergeometric series, J. Number Theory 23 (1986), 136-148.
  18. Hashimoto K.-I., Long L., Yang Y., Jacobsthal identity for ${\mathbb Q}\big(\sqrt{-2}\big)$, Forum Math. 24 (2012), 1125-1138, arXiv:1110.5815.
  19. Ireland K., Rosen M., A classical introduction to modern number theory, Graduate Texts in Mathematics, Vol. 84, 2nd ed., Springer-Verlag, New York, 1990.
  20. Koike M., Hypergeometric series over finite fields and Apéry numbers, Hiroshima Math. J. 22 (1992), 461-467.
  21. Koike M., Hypergeometric series and elliptic curves over finite fields, Surikaisekikenkyusho Kokyuroku 843 (1993), 27-35.
  22. Lennon C., Gaussian hypergeometric evaluations of traces of Frobenius for elliptic curves, Proc. Amer. Math. Soc. 139 (2011), 1931-1938, arXiv:1003.4421.
  23. Lennon C., Trace formulas for Hecke operators, Gaussian hypergeometric functions, and the modularity of a threefold, J. Number Theory 131 (2011), 2320-2351, arXiv:1003.1157.
  24. McCarthy D., Papanikolas M.A., A finite field hypergeometric function associated to eigenvalues of a Siegel eigenform, Int. J. Number Theory 11 (2015), 2431-2450, arXiv:1205.1006.
  25. Ono K., Values of Gaussian hypergeometric series, Trans. Amer. Math. Soc. 350 (1998), 1205-1223.
  26. Salerno A., Counting points over finite fields and hypergeometric functions, Funct. Approx. Comment. Math. 49 (2013), 137-157, arXiv:1201.3335.
  27. Silverman J.H., The arithmetic of elliptic curves, Graduate Texts in Mathematics, Vol. 106, Springer-Verlag, New York, 1986.
  28. Silverman J.H., Advanced topics in the arithmetic of elliptic curves, Graduate Texts in Mathematics, Vol. 151, Springer-Verlag, New York, 1994.
  29. Weil A., Jacobi sums as ''Grössencharaktere'', Trans. Amer. Math. Soc. 73 (1952), 487-495.

Previous article  Next article   Contents of Volume 14 (2018)